Please use this identifier to cite or link to this item: http://hdl.handle.net/2440/62184
Citations
Scopus Web of Science® Altmetric
?
?
Type: Journal article
Title: Increased risk of hip fracture in the elderly associated with prochlorperazine: is a prescribing cascade contributing?
Author: Caughey, G.
Roughead, E.
Pratt, N.
Shakib, S.
Vitry, A.
Gilbert, A.
Citation: Pharmacoepidemiology and Drug Safety, 2010; 19(9):977-982
Publisher: John Wiley & Sons Ltd
Issue Date: 2010
ISSN: 1053-8569
1099-1557
Statement of
Responsibility: 
Gillian E. Caughey, Elizabeth E. Roughead, Nicole Pratt, Sepehr Shakib, Agnes I. Vitry and Andrew L. Gilbert
Abstract: PURPOSE: To examine the prescribing of prochlorperazine secondary to the prescribing of a medicine which could lead to symptoms for which prochlorperazine is indicated and commonly used. Given the range of potential hypotensive, sedative, dystonic and other extra-pyramidal side effects associated with prochlorperazine, its association with hip fracture was also examined. METHODS: Prescription/event sequence symmetry analyses were undertaken from 1st January 2003 to 31st December 2006, using administrative claims data from the Department of Veterans' Affairs, Australia. This method assesses asymmetry in the distribution of an incident event (either prescription of another medicine or hospitalization) before and after the initiation of prochlorperazine. Crude and adjusted sequence ratios (ASR) with 95% confidence intervals (CI) were calculated. RESULTS: A total of 34 235 persons with incident use of prochlorperazine were identified during the study period. Statistically significant positive associations were found for a number of commonly used medicines, including cardiovascular medicines, NSAIDs, opioids and sedatives and the subsequent initiation of prochlorperazine that ranged from 1.07 (95%CI 1.01-1.14) for diuretics to 1.50 (95%CI 1.40-1.61) for statins. Prescription event analysis showed a 49% (95%CI 1.19-1.86) increased risk of hospitalisation for hip fracture following dispensing of prochlorperazine. CONCLUSIONS: Prescribers should consider the possible contributing role of newly initiated medicines with the potential to cause of dizziness, and where possible address this through dose reduction or cessation of the medicine, rather than prescribing prochlorperazine.
Keywords: symmetry analysis; prescribing cascade; prochlorperazine; dizziness; hip fracture
Rights: Copyright © 2010 John Wiley & Sons, Ltd.
RMID: 0020100876
DOI: 10.1002/pds.2009
Appears in Collections:Public Health publications

Files in This Item:
There are no files associated with this item.


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.